Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A size E oxygen cylinder (factor 0.28 L/psi) reads 750 psi and runs at 4 L/min. Keeping a safe residual of 200 psi, how many minutes t will it last? Round down to a whole minute.
750 psif = 0.28 L/psi4 L/min200 psi
t = min
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A patient with acute hypoxaemia and bilateral opacities, not explained by heart failure, has PaO₂ 16.7 kPa on 35% oxygen with a PEEP of 8 cmH₂O. Grade the ARDS severity with the Berlin definition. Click your answer.
PaO₂ 16.7 kPaFiO₂ 35%PEEP 8 cmH₂O
1above 300: no ARDS grade
2mild
3moderate
4severe
5not gradable: PEEP below 5
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.22, PaCO₂ 38 mmHg (5.1 kPa) and HCO₃⁻ 15 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.
pH 7.22PaCO₂ 38 mmHg (5.1 kPa)HCO₃⁻ 15 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
A practice gas shows a metabolic acidosis: pH 7.10, PaCO₂ 43 mmHg (5.7 kPa), HCO₃⁻ 13 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.10PaCO₂ 43 mmHg (5.7 kPa)HCO₃⁻ 13 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
5.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury does not open the eyes at all, makes no sounds and shows as the best motor response: no movement at all. Work out the GCS and classify the head injury by it. Click your answer.
1mild
2moderate
3severe
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 70 mmHg. A patient’s systolic pressure is 116 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 70 mmHg?
MAP 70 mmHgSBP 116 mmHg
DBP = mmHg
7.Med-surg: cardiovascular & respiratoryMedium
A young patient with hypertrophic cardiomyopathy asks why they are told to avoid dehydration. What is the best explanation?
ADehydration makes the heart muscle grow thicker within a few hours
BLow blood volume can worsen obstruction of blood leaving the heart
CFluids dissolve the extra muscle in the heart wall
DDehydration is the cause of the inherited condition
8.Med-surg: cardiovascular & respiratoryHard
A smoker has severe shoulder and arm pain, a drooping eyelid, a small pupil and reduced sweating on the same side of the face. What should be suspected?
AA simple migraine
BA tumour at the apex of the lung (Pancoast tumour)
CA stroke affecting the brainstem on the opposite side
DA frozen shoulder with referred pain to the face
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: t = 38 min
Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).
Usable litres
(750 − 200)·0.28 = 154 L
Duration
154/4 = 38.5 min → t = 38 min
Answer
t = 38 min
2.Oxygen therapy & respiratory calculations
Answer: above 300: no ARDS grade
P/F ratio and ARDS (Berlin definition): P/F = PaO₂ (mmHg)/FiO₂ (as a fraction). With PEEP or CPAP of at least 5 cmH₂O, ARDS is graded mild for 200 < P/F ≤ 300, moderate for 100 < P/F ≤ 200 and severe for P/F ≤ 100 mmHg. The other Berlin criteria (onset within a week, bilateral opacities, not fully explained by heart failure) must also be met. PaO₂ in kPa × 7.5 gives mmHg. The ROX index (SpO₂/FiO₂)/respiratory rate is used to follow patients on high-flow nasal oxygen.
PEEP
PEEP 8 ≥ 5 cmH₂O
PaO₂ in mmHg
16.7·7.5 = 125.3 mmHg
P/F ratio
P/F = 125.3/0.35 = 357.9 mmHg
Berlin severity
above 300: no ARDS grade
Answer
above 300: no ARDS grade
3.Arterial blood gas interpretation
Answer: uncompensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.22: acidaemia (below 7.35)
PaCO₂ 38 mmHg: normal (35–45)
HCO₃⁻ 15 mmol/L: low (22–26)
Compensation
Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 28.5–32.5 mmHg, so the measured 38 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.
uncompensated
Answer
uncompensated
4.Arterial blood gas interpretation
Answer: added respiratory acidosis
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·13 + 8 = 27.5 → 25.5–29.5 mmHg
Compare
measured: 43 mmHg → added respiratory acidosis
Answer
added respiratory acidosis
5.Clinical assessment scores
Answer: severe
Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.
Score each area
E: does not open the eyes at all → 1
V: makes no sounds → 1
M: no movement at all → 1
Add
GCS = 1 + 1 + 1 = 3
Severity
GCS 3 → severe
Answer
severe
6.Clinical assessment scores
Answer: DBP = 47 mmHg
Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.
Rearrange
DBP = (3·MAP − SBP)/2
Substitute
DBP = (3·70 − 116)/2 = 94/2 = 47 mmHg
Answer
DBP = 47 mmHg
7.Med-surg: cardiovascular & respiratory
Answer: B · Low blood volume can worsen obstruction of blood leaving the heart
Why this is the answer
In hypertrophic cardiomyopathy, a thickened septum can obstruct the left ventricular outflow tract, and the obstruction worsens when the ventricle is underfilled. Dehydration, vasodilators and strenuous exertion can trigger symptoms or arrhythmias. It is a cause of sudden cardiac death in young people.
Answer
B · Low blood volume can worsen obstruction of blood leaving the heart
8.Med-surg: cardiovascular & respiratory
Answer: B · A tumour at the apex of the lung (Pancoast tumour)
Why this is the answer
A tumour in the lung apex can invade the brachial plexus (shoulder and arm pain) and the sympathetic chain, causing Horner's syndrome (ptosis, miosis, reduced sweating). It is a classic presentation of lung cancer that needs urgent imaging.
Answer
B · A tumour at the apex of the lung (Pancoast tumour)